I started taking Lexapro and I’m having burning sensations. Is this normal?
Question posted by Efb2514 on 7 Nov 2017
Last updated on 12 December 2022
Hi, I was put on 10 mg of Lexapro and 5 mg of Buspar Thursday. Made me feel off so I took 5 mg of Lexapro and 2.5 of Buspar Friday and Saturday... It was/is causing burning sensations throughout my body. Legs cramp. I feel lightheaded and very anxious. Chest feels heavy at times. Has anyone experienced these burning sensations taking this? My PCP also put me on Paxil Oct. 20th. Took it that one day. Ended up in the ER because I was sure I was having heart attack. Did EKG, Holter monitor, cardiac profile(blood work) standard blood work. Everything came back normal. Now day 3 of not taking Lexapro or Buspar, can’t(scared to fall asleep). Still feel like my face, arms, legs are on fire at times. I was just starting to feel better after being off Paxil, now I feel like I’m back to square one. My doctor of 15 years is at his wits end as to help me. He also put me on .5 mg of Xanax to take as needed but I don’t care to take it.
I used to be subscribed 1 mg Klonopin 3x day. Two was enough. I had episodes, but was not at this state I’m in now. Someone... Anyone... please help me to understand this. Am I crazy like everyone thinks and these “side effects” are all in my head? This burning sensations and leg cramps are making my anxiety worse. I just want to feel normal again
Omg. It’s not me. Was feeling sick after a uti that was giving me palpitations so my doctor prescribed 5mg of lexapro. I’ve been having these sensations that made everything worse. Insomnia plus the burning in my chest first, then moved to my arms. Started feeling it in my head also. Horrible headaches and stomach upset. Why give someone something that will make your issues ten times worse?
26 Sep 2022
I have been on lexapro for 2 weeks so far. I am also taking Xanax to help me get over the hump until the lexapro kicks in. I also get this burning sensation for no reason at all. Sometimes it lasts 20 minutes followed by sweating. I am thinking it’s all part of the anxiety. I have never experienced anything like this so I feel your pain. It is very isolating.
28 March 2022
I have started lexapro 10mg i do have a feeling of burning sensation in my shoulders and arm follow by panic attack if i don’t let go of the fear. So my friend who is a pharmacist told me to start with 5mg for a week or 2 then increase the dose to 10mg. Its your body natural reaction to higher serotonin levels that your body needs time to adjust. Also what helps me is taking xanax right when i feel those side affects. It goes away after 1-3 weeks and you start feeling better. So yeah these meds you feel worse before you feel better.
12 Aug 2021
You are not alone I just started lexapro and I had the burning sensation in the back of my neck and my arms, got very intense last night. My doctor told me that if it is very uncomfortable I should stop taking the medication. So I have now stopped but the burning has not totally gone away yet.
20 July 2021
Anyone experienced shoulder and arm muscle pain (spasm) while on Lexapro?
8 March 2021
this is my third day on this Lexapro and I can't take the burning I went to the er because I also.thought I was having a heart attack. I I'm called the doctor this morning and told her to take .me off this medication. How long does it take to get out of my system
30 July 2020
Been feeling the same burning sensation all day today does it go away after awhile
18 May 2020
This link will take you to a site listing Lexapro's POTENTIAL side effects. I hesitate to have you read them as those of us with anxiety disorders have a tendency to "think" ourselves into "developing" many of these side effects. Don't let your anxiety get the better of you... only take into consideration those that are pertinent to your current situation. Note also that you are not alone... side effects can be common to very common for some initial users.
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
18 May 2020
I started by taking half of a 5 mg tablet for the first wk then the full 5 mg for the last three wks. I felt bloating and cramping at first but that subsided. About a week in is when I first felt hot sensations in my feet. I walk a ton and during the pandemic have been taking extended walks—trying to meet my steps goal all at once rather than spaced out. I have always been able to walk for many miles with no ill effects, but I was blaming the burning on my walks even tho I feel the sensations while stationary. At times I do feel them more acutely when walking.
I was on Prozac for years and never experienced a side effect from it, or any other drug for that matter. I have discussed this with my PCP and my psychiatric NP and while my PCP suggested it might be a side effect, the psychiatric NP thinks that it would’ve gone away by now if it were.
Tonight I can’t sleep bcuz my left foot in particular is burning up. I’m in good health otherwise. Is it reasonable to suspect the Lexapro considering the symptoms started a week into taking it and have persisted in the three and a half weeks since? I’m supposed to increase my dose but I’m now reconsidering it. I have rather severe health anxiety as it is, and I’m pretty scared and have been imagining the worst scenarios —autoimmune diseases, spine disorders, etc. Trying not to Google too much.
31 March 2020
yes im on day 7 of lexapro i was on it before and for me the side effects resembled the flu even more anxiety but take it every day because the benifits outweigh the side effect that will go away after your body adjusts
26 March 2020
Yes this is normal! I was on lexapro 10 mg for 5 years then I went off 8 months ago. I decided to go back on and I’m on day 4 of 5 mg. I’m getting the burning sensation in my chest and I remember I had this when I started 5 years ago. It doesn’t bother me now because I know it will go away as my body adjusts to the med. I am a strong believer that lexapro does the job for anxiety and I cannot wait for it to take effect again!
24 Feb 2019
I found your post searching for answers. I am on 7.5 mg of Buspar am and pm, 50 mg of trazodone pm, and 5mg of lexapro in am. I started the lexapro 6 days ago. The past 2 days I've been experiencing the hot, burning skin. It feels like I scalded my skin in hot water, or that I have sunburn. I mostly feel it on my arms, hands and back, but I also feel it on my neck and scalp, and occasionally the bottoms of my feet. Is this something I should be concerned about? Will this eventually go away? Has yours gone away?
13 Oct 2018
Yes... I have the awful burning sensation
19 Feb 2018
Hi ebf. I am not a medical professional by any means but wanted to let you know you are not alone on the burning sensation; I also drew that short straw with Lexapro. Did your burning go away?
I was prescribed 10mg Lexapro for postpartum issues. Having never taken SSRI before I took a 5mg first night with no issue , then 10mg second night... 3 hours later my body felt like it was on fire from waist up. I stopped taking the meds and haven’t taken any since. Over the course of next 10 days it localized to chest/neck/head and lessened each day and then actually disappeared for over a week. It just returned 3 days ago
7 Nov 2017
Efb; First you are not in any way going crazy. one of the side effects of Lexapro is that burning feeling here is what I copied and well paste for you ((( burning, crawling, itching, numbness, prickling, "pins and needles", or tingling feelings )))) And as far as the Buspar that one should be fine it lists nothing like your asking. it is more for the anxiety but please remember when you first start the Buspar it can give you some increase in anxiety. But this goes away So let your doctor know to check the Lexapro it is uncommon but you have it and see what would replace it Now if the Paxil was working why did you stop that one. So maybe ask for that or something more similar. This should work let the doctor go from there and if still problems. You may seriously think of seeing a Psychiatrist that have many of these medication known much better than our GP. please feel free to write back if you have other questions.